Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 239, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 6, 2024, 8:38 PM CDT for 7 counties in Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2024, 8:38 PM CDT (01:38 UTC)
- Expired
- Jul 6, 2024, 9:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Kiowa County, KS, Meade County, KS, Pratt County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 45 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 5:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 2484 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
807
WUUS53 KDDC 070138
SVRDDC
KSC007-025-033-097-119-151-185-070245-
/O.NEW.KDDC.SV.W.0239.240707T0138Z-240707T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
838 PM CDT Sat Jul 6 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Kiowa County in south central Kansas...
Meade County in southwestern Kansas...
Northwestern Barber County in south central Kansas...
Northern Comanche County in south central Kansas...
Southern Stafford County in south central Kansas...
Pratt County in south central Kansas...
Clark County in southwestern Kansas...
* Until 945 PM CDT.
* At 838 PM CDT, severe thunderstorms were located along a line
extending from near Macksville to 8 miles northwest of Bloom,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Mullinville, Byers, and Hopewell around 845 PM CDT.
Greensburg around 850 PM CDT.
Haviland, Cullison, Clark State Lake, and Wellsford around 855 PM
CDT.
Other locations in the path of these severe thunderstorms include
Pratt, Coats, Belvidere, Croft, Ashland, Sawyer, Wilmore, Coldwater,
Protection, Sitka, Sun City and Lake Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3722 10058 3747 9999 3747 9956 3765 9956
3773 9935 3773 9902 3788 9902 3810 9847
3747 9847 3700 9988 3700 10045
TIME...MOT...LOC 0138Z 332DEG 38KT 3789 9898 3759 9995
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:25 PM CDT, 3 hours 13 minutes earlier. Its key messages:
- Scattered strong to severe thunderstorms will develop this afternoon across west central Kansas.
- Numerous t-storms are forecast for tonight and possibly lingering into Sunday.
- After a cool spell Sunday and Monday and into mid next week, hot weather will return for next weekend.
Area forecast discussion, Jul 6, 5:25 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 525 PM CDT Sat Jul 6 2024 .KEY MESSAGES... - Scattered strong to severe thunderstorms will develop this afternoon across west central Kansas. - Numerous t-storms are forecast for tonight and possibly lingering into Sunday. - After a cool spell Sunday and Monday and into mid next week, hot weather will return for next weekend. && .DISCUSSION... Issued at 212 PM CDT Sat Jul 6 2024 An upper level trough will continue to dig into the Plains through Tuesday as tropical storm Beryl moves from the Gulf of Mexico, through eastern Texas and dissolves into the Mississippi Valley. Meanwhile, an upper level high will build across the western United States and move into the Plains by the late part of next week. Weak disturbances will move through the central Plains tonight through the first part of next week increasing storm chances across western Kansas. The first disturbance will move through this evening. Thunderstorms are expected to form along a trough of low pressure this afternoon across northern Kansas and continue to build southward into the forecast area this evening. The atmosphere will be very unstable this afternoon with CAPE values over 2000 J/kg and 0-6 km shear over 30 knots. In addition, surface dewpoints will reach into the upper 50s to low 60s across western Kansas. This will increase probabilities of any storms that form to be severe. Storms should remain linear decreasing the chance of a tornado, but large hail and damaging winds will be the main concern. Scattered thunderstorms continue overnight but should remain below severe limits. Heavy rain will also be possible with some of these storms increasing risk of flooding if they train over the same area. HREF ensembles show up to a 40 percent chance of over an inch of rain across portions of the forecast area through tonight. Skies will become mostly cloudy tonight with lows dipping into the low to mid 60s. Scattered thunderstorms will continue tomorrow, mainly across our eastern zones. As of now these storms do not look to be severe but small hail and gusty winds can not be ruled out with the strongest storms. Otherwise expect mostly cloudy skies across western Kansas through a majority of the day. Highs Sunday only look to reach into the upper 70s to low 80s. The upper level trough axis will pass across Kansas Monday. There is still a small chance of showers and storms, especially across the southern tier of counties with the remainder of the area staying dry. Temperatures will continue to be cool for July, with 80s for highs. Dry conditions are expected Tuesday and wednesday as the axis of the upper level trough moves east of the area, although an isolated afternoon thunderstorm can not be ruled out. The remainder of the forecast looks dry as upper level ridging builds eastward. Highs will generally be in the 80s through the end of the work week then into the 90s this weekend. Lows will generally be in the 60s. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 521 PM CDT Sat Jul 6 2024 Scattered thunderstorms will spread east-southeast across west central Kansas and portions of southwest Kansas into central Kansas this evening, likely affecting the vicinitiy of KHYS and possibly KGCK and KDDC generally after 23-02Z. Otherwise, mainly VFR conditions are forecast through early Sunday. South-southeast winds around 10 to 20kt are expected to persist through early Sunday as an area of low pressure in southeast Colorado shifts southeast into the Texas Panhandle. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Hovorka_42 AVIATION...JJohnson
Hazardous weather outlook, Jul 6, 4:36 AM CDT, 16 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 436 AM CDT Sat Jul 6 2024 KSZ030-031-043>046-061>066-074>081-084>090-070945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 436 AM CDT Sat Jul 6 2024 /336 AM MDT Sat Jul 6 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Thunderstorms will form across west central Kansas and along I-70 late this afternoon and early this evening through 10 pm. These storms could be severe with hail as large as 2" in diameter and wind gusts as high as 70 mph. These storms will congeal into a large cluster of storms late this evening and tonight, with small hail, strong winds to 55 mph and locally heavy rains the main issues after 10 pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a good chance of thunderstorms late Wednesday and Wednesday night. It is too early to tell if these storms will be severe. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this afternoon and evening.
In the hours before
Special weather statement, Jul 6, 7:05 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
705 PM CDT Sat Jul 6 2024
KSZ043-044-063-077-070030-
Gray KS-Finney KS-Lane KS-Scott KS-
705 PM CDT Sat Jul 6 2024
...STRONG THUNDERSTORMS WILL IMPACT FINNEY...SOUTHERN SCOTT...LANE
AND NORTHERN GRAY COUNTIES THROUGH 730 PM CDT...
At 705 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alexander to near Scott City. Movement was
south at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Scott City, Dighton, Alamota, Grigston, and Amy around 710 PM CDT.
Shallow Water around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Kansas. A Severe Thunderstorm Watch also remains in
effect until midnight CDT for southwestern Kansas.
&&
LAT...LON 3768 10022 3772 10065 3774 10065 3775 10109
3855 10103 3859 10025
TIME...MOT...LOC 0005Z 341DEG 13KT 3846 9961 3845 10095
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RUSSELLSpecial weather statement, Jul 6, 7:09 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
709 PM CDT Sat Jul 6 2024
KSZ045-046-064-065-078-079-070115-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-Edwards KS-Ford KS-
709 PM CDT Sat Jul 6 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FORD...SOUTHERN
NESS...HODGEMAN...WESTERN PAWNEE...SOUTHWESTERN RUSH AND NORTHWESTERN
EDWARDS COUNTIES THROUGH 815 PM CDT...
At 708 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nekoma to 6 miles southeast of Kalvesta.
Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Jetmore around 715 PM CDT.
Hanston around 720 PM CDT.
Gray around 725 PM CDT.
Other locations in the path of these storms include Burdett, Rozel,
Dodge City and Sanford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and west central Kansas. A Severe Thunderstorm Watch also
remains in effect until midnight CDT for south central and
southwestern Kansas.
&&
LAT...LON 3817 9907 3763 10021 3850 10023 3854 9939
TIME...MOT...LOC 0008Z 335DEG 16KT 3843 9943 3800 10019
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RUSSELLLocal storm report, Jul 6, 7:17 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
717 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Hail Scott City 38.48N 100.91W
07/06/2024 E1.00 Inch Scott KS Emergency Mngr
&&
JRJLocal storm report, Jul 6, 7:25 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
725 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM Flood Scott City 38.48N 100.91W
07/06/2024 Scott KS Public
Flooding over roads in Scott City.
&&Local storm report, Jul 6, 7:28 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
728 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM Hail 1 SSW Scott City 38.47N 100.91W
07/06/2024 M1.50 Inch Scott KS Public
&&Special weather statement, Jul 6, 8:13 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
813 PM CDT Sat Jul 6 2024
KSZ064-070145-
Hodgeman KS-
813 PM CDT Sat Jul 6 2024
...A STRONG THUNDERSTORM WILL IMPACT HODGEMAN COUNTY THROUGH 845 PM
CDT...
At 813 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jetmore, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of Hodgeman County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southwestern Kansas.
&&
LAT...LON 3792 10020 3813 10009 3822 9957 3810 9957
3791 9958
TIME...MOT...LOC 0113Z 273DEG 30KT 3801 9983
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:05 PM CDT | Special Weather Statement | DDC | Finney, Gray, Lane, Scott | 25 min |
| Jul 6, 7:09 PM CDT | Special Weather Statement | DDC | Hodgeman, Ness, Pawnee | 66 min |
| Jul 6, 7:16 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 44 min |
| Jul 6, 7:18 PM CDT | Flash Flood Warning | DDC | Lane, Scott | 6 hr |
| Jul 6, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 46 min |
| Jul 6, 7:36 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 39 min |
| Jul 6, 8:03 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 42 min |
| Jul 6, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Gray, Kiowa, Meade | 68 min |
| Jul 6, 8:13 PM CDT | Special Weather Statement | DDC | Hodgeman | 32 min |
| Jul 6, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 45 min |
| Jul 6, 8:31 PM CDT | Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Finney, Ford and 12 more | 16 hr |
| Jul 6, 8:42 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Morton, Seward, Stevens | 33 min |
| Jul 6, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 43 min |
| Jul 6, 9:03 PM CDT | Special Weather Statement | DDC | Pawnee, Stafford | 27 min |
| Jul 6, 9:05 PM CDT | Special Weather Statement | DDC | Scott | 25 min |
| Jul 6, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 60 min |
| Jul 6, 9:33 PM CDT | Tornado Warning | DDC | Gray | 42 min |
| Jul 6, 9:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 47 min |
| Jul 6, 9:58 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 47 min |
| Jul 6, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 65 min |
| Jul 6, 10:25 PM CDT | Flash Flood Warning | DDC | Finney, Hodgeman, Lane, Ness, Scott | 4 hr |
| Jul 6, 10:26 PM CDT | Special Weather Statement | DDC | Barber, Clark, Comanche, Ford, Kiowa | 34 min |
| Jul 6, 10:27 PM CDT | Special Weather Statement | DDC | Edwards, Pratt, Stafford | 33 min |
| Jul 6, 10:54 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 66 min |
| Jul 6, 11:05 PM CDT | Special Weather Statement | DDC | Barber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 1 more | 25 min |
| Jul 6, 11:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 67 min |
| Jul 6, 11:36 PM CDT | Special Weather Statement | DDC | Barber, Comanche, Kiowa, Pratt | 54 min |
| Jul 6, 11:51 PM CDT | Flash Flood Warning | DDC | Finney, Gray | 6 hr |
| Jul 6, 11:57 PM CDT | Special Weather Statement | DDC | Clark | 33 min |
| Jul 7, 12:03 AM CDT | Special Weather Statement | DDC | Finney | 42 min |
| Jul 7, 12:19 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 41 min |
| Jul 7, 12:28 AM CDT | Areal Flood Warning | DDC | Finney, Lane, Ness, Scott | 24 hr |
| Jul 7, 12:36 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 39 min |
| Jul 7, 12:44 AM CDT | Flash Flood Warning | DDC | Finney, Scott | 3 hr |
| Jul 7, 12:51 AM CDT | Special Weather Statement | DDC | Barber, Comanche, Kiowa, Pratt, Stafford | 54 min |
| Jul 7, 12:54 AM CDT | Special Weather Statement | DDC | Ford | 66 min |
| Jul 7, 1:11 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 64 min |
| Jul 7, 1:29 AM CDT | Special Weather Statement | DDC | Hamilton | 61 min |
| Jul 7, 1:35 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 40 min |
| Jul 7, 1:48 AM CDT | Special Weather Statement | DDC | Morton, Seward, Stevens | 27 min |
| Jul 7, 2:13 AM CDT | Special Weather Statement | DDC | Gray | 47 min |
| Jul 7, 2:17 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 58 min |
| Jul 7, 2:20 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 40 min |
| Jul 7, 2:38 AM CDT | Areal Flood Warning | DDC | Finney, Gray, Kearny | 24 hr |
| Jul 7, 3:28 AM CDT | Special Weather Statement | DDC | Seward | 47 min |
| Jul 7, 3:40 AM CDT | Special Weather Statement | DDC | Grant | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.